Ask a doctor

Post Tummy Tuck: Severe Pain After Trying to Drain Fluid

I got a tummy tuck april first and ended up with a pulmonary embolism about two weeks later, I am on coumadin. Today my doctor stuck a needle above my incision to check if there was any fluid..there wasn't...I am now having severe pain slightly to the right where the needle poked in...it feels like a knife...what or why is this happening? If the muscle is flexed in any way it brings me to my knees crying...can't sit..have to lay down....help...

Doctor Answers (4)

Severe pain after aspiration attempt while on Coumadin may be a hematoma.

+2

I am sorry you are having these difficulties. Needle aspiration in an anti-coagulated patient should be undertaken with caution, and I am sure your surgeon felt there was adequate possibility of undrained fluid to consider this.

At this time, your discomfort (as well as the failure to aspirate any fluid) suggests that the needle tip may have punctured the abdominal wall and entered muscle, causing an intramuscular hematoma. Even a small one could be very uncomfortable, especially when using the abdominal wall muscles such as with a sit-up.

There may be nothing else to do now, but it is reasonable to see your plastic surgeon and have him or her check this area. Ultrasound may be an appropriate consideration in a patient where a needle stick has such potential negative consequences. Good luck!

Web reference: http://www.mpsmn.com/html/tummy-tuck.html

Minneapolis Plastic Surgeon
5.0 out of 5 stars 90 reviews

DMSO To Decrease Pain From Swelling

+1

I am sorry that you got a post operative pulmonary embolism after a tummy tuck.  This is a known complication and it appears to have been treated correctly with coumadin.  Your surgeon's concern that there might be a hematoma after a tummy tuck with you on coumadin sure makes sense to me.  An attempt at asperating a possible hematoma also makes sense, and the good news is there was none. 

 

As other responders have said, the needle must have passed through the muscular covering referred to as fascia which is what caused the pain.  Since you are on coumadin, entering the muscle with a sharp needle may have led to a small collection of blood within the muscle pushing on nerve endings and causing pain.  The best treatment is by mouth pain killers prescribed by your plastic surgeon and topical DMSO.

 

DMSO is the world's best anti-inflammatory.  It can decrease swelling and increase blood supply to an area by opening choke vessels, relieving discomfort as well as bruising.  The internet has literally thousands of references to DMSO.  In my practice, I use DMSO cut with urea to make it more comfortable to human skin. 

 

 

Honolulu Plastic Surgeon
5.0 out of 5 stars 156 reviews

Sharp pain after needle aspiration

+1

Sharp abdominal pain after attempted needle aspiration is most likely due to the needle penetrating the abdominal fascia and muscles.  You should speak to your surgeon to let him know you are having this problem.  He may have to examine you to ensure you're not developing a blood collection because of the anticoagulation you are on, or that the needle didn't go deeper and penetrated the abdominal cavity.

Sincerely,

Martin Jugenburg, MD

Toronto Plastic Surgeon
5.0 out of 5 stars 105 reviews

You need to see your surgeon

+1

The symptoms you are complaining of can be caused by a number of things.  Some may be minor and some could be serious especially in someone who is on coumadin.  The best option for you is to call you surgeon and be evaluated.

Los Angeles Plastic Surgeon
5.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...